Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



An asymptotic stability condition for inhomogeneous simple shear

Authors: H. Tz. Chen, A. S. Douglas and R. Malek-Madani
Journal: Quart. Appl. Math. 47 (1989), 247-262
MSC: Primary 73H10; Secondary 34D10, 58E07, 73F99
DOI: https://doi.org/10.1090/qam/998099
MathSciNet review: 998099
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Analytic steady solutions of inhomogeneous simple shear with isothermal and stress boundary conditions are found. The material is assumed to be thermoviscous and inertia and heat conduction effects are included. The basic inhomogeneous solution is spatially dependent, but time independent. Bifurcation of this solution, as the parameters vary, is analyzed. It is shown that there is a critical value of the parameter, corresponding to thermal softening, below which two steady state solutions exist for specified values of other parameters. A linear perturbation method, which gives rise to a linear set of partial differential equations (with spatially dependent coefficients), is used to distinguish the stable branch of the bifurcation diagram. After separation of variables, the existence of eigenvalues and eigenfunctions of the resulting fourth-order system is demonstrated. An asymptotic solution to the eigenvalue problem, for the case when an appropriate parameter is set equal to zero, is obtained explicitly. An integral method is then used in the general case to obtain a sufficient condition for stability.

References [Enhancements On Off] (What's this?)

  • [1] J. C. Alexander and Stuart S. Antman, Global behavior of solutions of nonlinear equations depending on infinite-dimensional parameters, Indiana Univ. Math. J. 32 (1983), no. 1, 39–62. MR 684754, https://doi.org/10.1512/iumj.1983.32.32004
  • [2] L. Anand, K. H. Kim, and T. G. Shawki, Onset of shear localization in viscoplastic solids, J. Mech. Phys. Solids 35, 407-429 (1987)
  • [3] Y. L. Bai, Thermo-plastic instability in simple shear, J. Mech. Phys. Solids 30, 195-207 (1982)
  • [4] Timothy J. Burns, Approximate linear stability analysis of a model of adiabatic shear band formation, Quart. Appl. Math. 43 (1985), no. 1, 65–84. MR 782257, https://doi.org/10.1090/S0033-569X-1985-0782257-7
  • [5] T. J. Burns and T. G. Trucano, Instability in simple shear deformation of strain-softening materials, Mech. Mat. 1, 313-324 (1982)
  • [6] Sui Sun Cheng, Eigenvalue problems for fourth order differential equations, Ann. Mat. Pura Appl. (4) 115 (1977), 329–340 (1978). MR 0508317, https://doi.org/10.1007/BF02414724
  • [7] C. M. Dafermos, Global smooth solutions to the initial-boundary value problem for the equations of one-dimensional nonlinear thermoviscoelasticity, SIAM J. Math. Anal. 13 (1982), no. 3, 397–408. MR 653464, https://doi.org/10.1137/0513029
  • [8] C. M. Dafermos and L. Hsiao, Global smooth thermomechanical processes in one-dimensional nonlinear thermoviscoelasticity, Nonlinear Anal. 6 (1982), no. 5, 435–454. MR 661710, https://doi.org/10.1016/0362-546X(82)90058-X
  • [9] A. S. Douglas and H. Tz. Chen, Adiabatic localization of plastic strain in antiplane shear, Scripta Metal. 19, 1277-1280 (1985)
  • [10] A. S. Douglas, R. Malek-Madani, and H. Tz. Chen, Stability conditions for shearing in plates, in the proceedings of the International conference on impact loading and dynamic behaviour of materials, Bremen, F.R.G., 1987
  • [11] C. Fressengeas and A. Molinari, Instability and localization of plastic flow in shear at high strain rates, J. Mech. Phys. Solids 35, 185-211 (1987)
  • [12] I. I. Gol′dman, V. D. Krivchenkov, V. I. Kogan, and V. M. Galitskii, Problems in quantum mechanics, Translated, edited and arranged by D. ter Haar, Academic Press Inc., New York, 1961. MR 0127764
  • [13] Jack K. Hale, Ordinary differential equations, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1969. Pure and Applied Mathematics, Vol. XXI. MR 0419901
  • [14] J. W. Hutchinson, Introduction to the viewpoint set on shear bands, Scripta Metal. 18, 421-422 (1984)
  • [15] E. I. Ince, Ordinary Differential Equations, Longmans, Green and Co., London, 1926
  • [16] Gérard Iooss and Daniel D. Joseph, Elementary stability and bifurcation theory, Springer-Verlag, New York-Berlin, 1980. Undergraduate Texts in Mathematics. MR 636256
  • [17] L. E. Malvern, Experimental and Theoretical Approaches to Characterization of Material Behavior at High Rates of Deformation, Proc. 3rd Oxford Conference, Mechanical Properties at High Rates of Strain, ed. J. Harding, I-20, The Institute of Physics, Bristol and London, 1984
  • [18] A. Marchand and J. Duffy, An experimental study of the formation process of adiabatic shear bands in a structural steel, Brown University Report, April, 1987
  • [19] H. C. Rogers, Adiabatic plastic deformation, Ann. Rev. Matl. Sci. 9, 283-311 (1979)
  • [20] G. I. Taylor and H. Quinney, The latent energy remaining in a metal after cold working, Proc. Roy. Soc. A413, 307-326 (1934)
  • [21] A. E. Tzavaras, Shearing of materials exhibiting thermal softening or temperature dependent viscosity, Quart. Appl. Math. 44 (1986), no. 1, 1–12. MR 840438
  • [22] A. E. Tzavaras, Effect of thermal softening in shearing of strain-rate dependent materials, Arch. Rational Mech. Anal. 99 (1987), no. 4, 349–374. MR 898715, https://doi.org/10.1007/BF00282051
  • [23] T. W. Wright, Steady shearing in a viscoplastic solid, J. Mech. Phys. Solids 35, 269-282 (1987)
  • [24] C. Zener and J. H. Holloman, Effect of strain rate upon plastic flow of steel, J. Appl. Phys. 15, 22-32 (1944)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73H10, 34D10, 58E07, 73F99

Retrieve articles in all journals with MSC: 73H10, 34D10, 58E07, 73F99

Additional Information

DOI: https://doi.org/10.1090/qam/998099
Article copyright: © Copyright 1989 American Mathematical Society

Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website